Quantcast

Acetaminophen Could Raise Asthma Risk In Infants, Study Concludes

November 14, 2012
Image Credit: Photos.com

Lee Rannals for redOrbit.com — Your Universe Online

Findings reported in the Journal of Allergy and Clinical Immunology showed babies that were given acetaminophen for pain and fever may have an increased risk of asthma symptoms.

The Danish study included 336 children who were followed from birth to age seven. All of the children’s mothers in the study had asthma, putting them at an increased risk for developing the lung disease.

During the study, the children were assessed for symptoms such as wheezing, coughing and breathlessness for the first three years, and were followed up again at the age of seven.

The researchers found maternal intake of acetaminophen had no noticeable effect on lower lung symptoms, or the risk of their babies developing asthma. However, they found acetaminophen use during the first year of infancy did increase the likelihood of a child developing “troublesome lower lung symptoms.”

Overall, the team found 19 percent of the children had asthma-like symptoms by the age of three.

Researchers found the more acetaminophen a child was given as an infant, the more likely they were to develop asthma-like symptoms. They wrote that the more often a child was given acetaminophen in the first year of life, the higher risk of the child developing asthma.

For each doubling in the number of days a baby received acetaminophen, there was a 28 percent increase in the risk of asthma symptoms.

By the time children reached the age of seven, the risk went down, with only 14 percent of the children having asthma.

NHS Choices points out in an article it is possible that parents in the study gave their child a dose of acetaminophen because they were already experiencing asthma-like symptoms to begin with.

It reported people with asthma are more likely to suffer from lower respiratory tract infractions, which are often treated with acetaminophen.

Hans Bisgaard, a professor of pediatrics at the University of Copenhagen, told Reuters the team did not have information on other factors, such as the child’s rates of pneumonia and bronchitis, body weight and parents’ smoking.

He said it is still “too early to conclude a causal relationship,” and that parents should still use acetaminophen when needed.

“We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances,” he told Reuters.

Larger studies may need to be done in order to help provide more definitive evidence of whether there is a link between asthma-like symptoms and acetaminophen.

Because all of the children used in the study had parents who suffered from asthma, it is unclear whether the results could be applied to all children.


Source: Lee Rannals for redOrbit.com – Your Universe Online



comments powered by Disqus